Geometriae Dedicata

, Volume 92, Issue 1, pp 195–233 | Cite as

Maximally Symmetric Trees

  • Lee Mosher
  • Michah Sageev
  • Kevin Whyte


We characterize the “best” model geometries for the class of virtually free groups, and we show that there is a countable infinity of distinct “best” model geometries in an appropriate sense – these are the maximally symmetric trees. The first theorem gives several equivalent conditions on a bounded valence, cocompact tree T without valence 1 vertices saying that T is maximally symmetric. The second theorem gives general constructions for maximally symmetric trees, showing for instance that every virtually free group has a maximally symmetric tree for a model geometry.

virtually free groups maximally symmetric trees 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Bas93] Bass, H.: Covering theory for graphs of groups, J. Pure Appl. Algebra 89 (1993), 3–47.Google Scholar
  2. [Bir36] Birkhoff, G.: A note on topological groups, Compositio Math. 3 (1936), 427–430.Google Scholar
  3. [BK90] Bass, H. and Kulkarni, R.: Uniform tree lattices, J. Amer. Math. Soc. 3(4) (1990), 843–902.Google Scholar
  4. [BL94] Bass, H. and Lubotzky, A.: Rigidity of group actions on locally finite trees, Proc. London Math. Soc. 69 (1994), 541–575.Google Scholar
  5. [CC92] Cannon, J. and Cooper, D: A characterization of cocompact hyperbolic and finitevolume hyperbolic groups in dimension three, Trans. Amer. Math. Soc. 330 (1992), 419–431.Google Scholar
  6. [Cho96] Chow, R.: Groups quasi-isometric to complex hyperbolic space, Trans. Amer. Math. Soc. 348(5) (1996), 1757–1769.Google Scholar
  7. [Dun85] Dunwoody, M. J.: The accessibility of finitely presented groups, Invent. Math. 81 (1985), 449–457.Google Scholar
  8. [EF97] Eskin, A. and Farb, B.: Quasi-flats and rigidity in higher rank symmetric spaces, J. Amer. Math. Soc. 10(3) (1997), 653–692.Google Scholar
  9. [Fur01] Furman, A.: Mostow-Margulis rigidity with locally compact targets, Geom. Funct. Anal. 11(1) (2001), 30–59.Google Scholar
  10. [Gro93] Gromov, M.: Asymptotic invariants of infinite groups, In: G. Niblo and M. Roller, (eds), Geometric Group Theory, Vol. 2 (Sussex, 1991) London Math. Soc. Lecture Notes, Ser. 182, Cambridge Univ. Press, 1993, pp. 1–295.Google Scholar
  11. [Kak36] Kakutani, S.: Über die Metrization der topologishen Gruppen, Proc. Imp. Acad. Japan 12 (1936), 82–84.Google Scholar
  12. [KL97] Kleiner, B. and Leeb, B.: Rigidity of quasi-isometries for symmetric spaces and euclidean buildings, IHES Publ. Math. 86 (1997), 115–197.Google Scholar
  13. [KPS73] Karrass, A., Pietrowski, A. and Solitar, D.: Finitely generated groups with a free subgroup of finite index, J. Austral. Math. Soc. 16 (1973), 458–466.Google Scholar
  14. [KR95] Koranyi, A. and Reimann, H. M.: Foundations for the theory of quasiconformal mappings on the Heisenberg group, Adv. Math. 111 (1995), 1–87.Google Scholar
  15. [MSW02] Mosher, L., Sageev, M. and Whyte, K.: Quasi-actions on trees I: Bounded valence, Ann. of Math. (2002), to appear. Preprint, arXiv:math.GR/0010136.Google Scholar
  16. [Pan89] Pansu, P. Metriques de Carnot—Caratheodory et quasiisometries des espaces symmetriques de rang un, Ann. of Math. 129 (1989), 1–60.Google Scholar
  17. [Ser80] Serre, J. P.: Trees, Springer, New York, 1980.Google Scholar
  18. [Sta68] Stallings, J.: On torsion free groups with infinitely many ends, Ann. of Math. 88 (1968), 312–334.Google Scholar
  19. [Sta91] Stallings, J.: Folding of G-trees, Arboreal Group Theory (Berkeley, CA 1988), Math. Sci. Res. Inst. Publ., 19, Cambridge Univ. Press, 1991.Google Scholar
  20. [Sul81] Sullivan, D.: On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann Surfaces and Related Topics, Proc. 1978 Stony Brook Conference, Ann. Math. Stud. 97, Princeton Univ. Press, 1981, pp. 465–496.Google Scholar
  21. [SW79] Scott, P. and Wall, C. T. C.: Topological methods in group theory, Homological Group Theory, (Durham 1977), London Math. Soc. Lecture Notes Ser. 36, Cambridge Univ. Press, 1979, pp. 137–203.Google Scholar
  22. [Tuk86] Tukia, P.: On quasi-conformal groups, J. Anal. Math. 46 (1986), 318–346.Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Lee Mosher
    • 1
  • Michah Sageev
    • 2
  • Kevin Whyte
    • 3
  1. 1.Department of MathematicsRutgers UniversityNewarkU.S.A
  2. 2.Department of MathematicsTechnion, Israel University of TechnologyHaifaIsrael
  3. 3.Department of MathematicsUniversity of ChicagoChicagoU.S.A.

Personalised recommendations